Alert archive / North Carolina / Wind Advisories in 2008

Wind Advisory 6, NWS Raleigh, NC

December 31, 200826 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Dec 31, 2008, 3:29 AM EST for 26 counties in North Carolina. It took effect at Dec 31, 2008, 9:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2008, 3:29 AM EST (08:29 UTC)
In effect from
Dec 31, 2008, 9:00 AM EST
Expired
Dec 31, 2008, 3:53 PM EST
In force
7 hr
Issued by
NWS Raleigh, NC
All 26 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 51 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4168 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KRAH 310829
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
329 AM EST WED DEC 31 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM THIS
EVENING...

.STRONG HIGH PRESSURE BUILDING INTO THE AREA THIS MORNING AND
AFTERNOON WILL RESULT IN GUSTY WINDS TO NEAR 40 MPH. 

NCZ007>011-021>028-038>043-073>077-083-084-311630-
/O.NEW.KRAH.WI.Y.0006.081231T1400Z-081231T2300Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-
RICHMOND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...WADESBORO...ROCKINGHAM
329 AM EST WED DEC 31 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST
THIS EVENING.

A STRONG COLD FRONT MOVING ACROSS THE AREA THIS MORNING WILL BE
FOLLOWED BY VERY STRONG HIGH PRESSURE BUILDING IN THIS
AFTERNOON. AS THE HIGH PRESSURE SYSTEM BUILDS INTO THE AREA
NORTHWEST WINDS WILL INCREASE BY MID MORNING. SUSTAINED WINDS OF
25 MPH ARE EXPECTED BY LATE MORNING WITH GUSTS OF 40 MPH FROM LATE
MORNING THROUGH THE AFTERNOON HOURS. SOME LOCATIONS ALONG AND
NORTH OF HIGHWAY 64 COULD SEE A FEW GUSTS TO NEAR 45 MPH
ESPECIALLY IN THE TRIAD...KERR LAKE...LAKE GASTON...AND ROANOKE
RAPIDS.

FREQUENT NORTHWEST WIND GUSTS BETWEEN 35 MPH AND 45 MPH THIS
AFTERNOON WILL POSE A HAZARD TO MOTORISTS. THE NORTHWEST WIND
DIRECTION WILL CREATE A STRONG CROSS WIND ACROSS INTERSTATE 95 AND
PORTIONS OF INTERSTATE 85 NORTH OF DURHAM AND SOUTH OF GREENSBORO.
MOTORISTS...ESPECIALLY THOSE DRIVING VANS...CAMPERS...TRAILERS AND
OTHER HIGH PROFILE VEHICLES...SHOULD EXERCISE CAUTION WHILE
DRIVING IN THE WIND ADVISORY AREA. BE ALERT FOR SUDDEN GUSTS OF
WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.

A WIND ADVISORY MEANS THAT STRONG WIND GUSTS WILL BE CAPABLE OF
BRINGING DOWN A FEW TREE LIMBS AND POSING A HAZARD TO MOTORISTS. USE
EXTRA CAUTION TODAY WHILE DRIVING.

$$

JO
2 follow-up statements
000 
WWUS72 KRAH 311518
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
1018 AM EST WED DEC 31 2008

...WIND ADVISORY REMAINS IN EFFECT THROUGH 6 PM THIS EVENING...

.STRONG HIGH PRESSURE BUILDING INTO THE AREA RESULT IN STRONG
GUSTY WINDS THROUGH THIS AFTERNOON. 

NCZ007>011-021>028-038>043-073>077-083-084-312300-
/O.CON.KRAH.WI.Y.0006.000000T0000Z-081231T2300Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-
RICHMOND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...WADESBORO...ROCKINGHAM
1018 AM EST WED DEC 31 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

A STRONG COLD FRONT WAS MOVING EAST ACROSS CENTRAL NORTH CAROLINA
LATE THIS MORNING. VERY STRONG HIGH PRESSURE WAS BUILDING IN THE
REGION BEHIND THE FRONT. THIS WAS CAUSING NORTHWEST WINDS TO GUSTS
AROUND 40 MPH IN THE TRIAD. THESE STRONG GUSTS WILL AFFECT THE
TRIANGLE AFTER 1030 AM...AND INTO THE NORTHERN COASTAL PLAIN BY
MID DAY. SOME LOCATIONS ALONG AND NORTH OF HIGHWAY 64 COULD SEE A
FEW GUSTS TO NEAR 45 MPH ESPECIALLY KERR LAKE...LAKE GASTON...AND
ROANOKE RAPIDS.

FREQUENT NORTHWEST WIND GUSTS UP TO 45 MPH THIS AFTERNOON WILL
POSE A HAZARD TO MOTORISTS. THE NORTHWEST WIND DIRECTION WILL
CREATE A STRONG CROSS WIND ACROSS INTERSTATE 95 AND PORTIONS OF
INTERSTATE 85 NORTH OF DURHAM AND SOUTH OF GREENSBORO.
MOTORISTS...ESPECIALLY THOSE DRIVING VANS...CAMPERS... TRAILERS
AND OTHER HIGH PROFILE VEHICLES...SHOULD EXERCISE CAUTION WHILE
DRIVING IN THE WIND ADVISORY AREA. BE ALERT FOR SUDDEN GUSTS OF
WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.

A WIND ADVISORY MEANS THAT STRONG WIND GUSTS WILL BE CAPABLE OF
BRINGING DOWN A FEW TREE LIMBS AND POSING A HAZARD TO MOTORISTS.
USE EXTRA CAUTION TODAY WHILE DRIVING.

$$
000 
WWUS72 KRAH 312053
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
353 PM EST WED DEC 31 2008

NCZ007>011-021>028-038>043-073>077-083-084-312200-
/O.CAN.KRAH.WI.Y.0006.000000T0000Z-081231T2300Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-
RICHMOND-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...WADESBORO...ROCKINGHAM
353 PM EST WED DEC 31 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELLED THE WIND
ADVISORY. 

THE STRONG NORTHWESTERLY WINDS THAT AFFECTED CENTRAL NC TODAY
WILL CONTINUE TO LESSEN FOR THE REMAINDER OF THIS AFTERNOON AND
EVENING. WHILE WINDS WILL OCCASIONALLY GUST TO AROUND 30 MPH
THROUGH 6 PM... THE THREAT OF GUSTS AROUND 40 MPH OR GREATER HAS
ENDED. BY MID EVENING WINDS WILL HAVE LESSENED INTO THE 10 TO 15
MPH RANGE... WITH A FEW GUSTS TO NEAR 25 MPH. BY MIDNIGHT THE
GUSTINESS WILL HAVE ABATED... WITH SUSTAINED WINDS OF 10 MPH OR
LESS.

$$

MWS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Dec 31, 2:07 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 31, 2:07 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
207 AM EST WED DEC 31 2008

SYNOPSIS...

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS MORNING
RESULTING IN STRONG GUSTY WINDS FROM MID MORNING THROUGH THE
AFTERNOON. IN THE WAKE OF THE FRONT MUCH COLDER AIR WILL SURGE
INTO THE REGION WEDNESDAY AFTERNOON. FOR THE FIRST OF THE NEW
YEAR...TEMPERATURES WILL ONCE AGAIN FEEL LIKE WINTER UNDER CLEAR
SKIES.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 200 AM WEDNESDAY...

THE STRONG COLD FRONT IS PUSHING ITS WAY ACROSS KY AND TN EARLY
THIS MORNING AND WILL REACH THE TRIAD SHORTLY AFTER DAYBREAK. THE
INITIAL WIND SHIFT TO THE NW WILL NOT BE ALL THAT SIGNIFICANT FROM
12Z-14Z...HOWEVER AFTER 15Z THE COLDER AND DRIER AIR SURGES INTO
CENTRAL NC VERY RAPIDLY. THE FRONT WILL QUICKLY SWEEP ACROSS THE
ENTIRE CWA BY 15Z. THE COLD AIR ADVECTION BEHIND THE FRONT IS VERY
STRONG AND 1000-850 MB THICKNESSES FALL NEARLY 50 METERS THROUGH
THE DAY. A STRONG MID LEVEL TROUGH MOVING BY JUST TO OUR NORTH
WILL PROVIDE FOR VERY STRONG WINDS ALOFT...WITH 40 KT OF DOWNSLOPE
850 MB WINDS TO CONTEND WITH. EVEN WITH THE DOWNSLOPE...THE DEGREE
OF COLD AIR ADVECTION WILL BE HARD TO OVERCOME. BECAUSE OF
THIS...EXPECT A NON DIURNAL TEMP TREND THIS AFTERNOON WITH
TEMPERATURES HIGHS IN THE MID 40S AROUND 15Z IN THE TRIAD TO MID 50S
IN THE SE COASTAL PLAN BY 18Z...WITH TEMPS BEGINNING TO DROP
THEREAFTER. HAVE DROPPED FORECAST HIGHS FOR THIS MORNING A LITTLE
BASED ON THICKNESS TRENDS.

THE MAIN ISSUE FOR TODAY WILL BE THE WINDY CONDITIONS. MODEL
SOUNDINGS ARE CONSISTENT IN SHOWING MIXED LAYERS REACHING UP TO
800MB BY MIDDAY WHERE 40 KT OF WIND IS PRESENT. EVEN AT
925MB...WINDS WILL BE NEAR 35 KT. THE PRESSURE GRADIENT ACROSS
THE STATE WILL ALSO BE AROUND 15 MB BY LATE THIS MORNING AND ALL
THIS WITH A STRONG DOWNSLOPE FLOW AND COLD AIR ADVECTION WILL ACT
TO MAXIMIZE WIND GUST POTENTIAL. EXPECT SUSTAINED WINDS TO REACH
20-25 MPH WITH GUSTS AS HIGH AS 40-42 MPH. GIVEN THE NATURE OF
FREQUENT GUSTS POSSIBLY REACHING THE LOWER 40 MPH RANGE WILL GO
WITH A WIND ADVISORY FOR MUCH OF THE AREA. HIGHEST WINDS SHOULD BE
IN THE TRIAD EAST TO RALEIGH AND WILSON NORTH INTO
VIRGINIA...MAINLY ALONG AND NORTH OF HIGHWAY 64.

THESE WINDY CONDITIONS ALONG WITH QUICKLY DROPPING RH LEVELS
(WITH DEWPOINTS RAPIDLY LOWERING INTO THE LOWER TEENS BY AFTERNOON)
ARE CAUSE FOR SOME FIRE WEATHER ISSUES. FINE FUELS SHOULD DRY OUT
RATHER QUICKLY THIS AFTERNOON. THE COOLER TEMPERATURES SHOULD HELP
TO MITIGATE THE THREAT SOMEWHAT THOUGH AND AT THIS TIME HAVE
OPTED TO GO WITH AN INCREASED FIRE DANGER STATEMENT. PLEASE SEE
THE FIRE WEATHER DISCUSSION BELOW FOR DETAILS ON THE INCREASED
FIRE WEATHER DANGER.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AS OF 200 AM WEDNESDAY...

FORECAST MODEL THICKNESSES HAVE COOLED TO BETWEEN 1265-1270
METERS NEW YEARS EVE EVENING/THURSDAY MORNING. THIS WILL SUPPORT
OVERNIGHT LOWS IN THE LOWER TO MIDDLE 20S FOR WEDNESDAY
NIGHT/THURSDAY MORNING. THE ONLY THING PERHAPS PREVENTING SOME
AREAS FROM FALLING INTO THE LOWER 20S AND UPPER TEENS WILL BE A
CONTINUED NORTH WIND OF 5-10 MPH OVERNIGHT. BY MIDNIGHT TONIGHT
THOUGH TEMPERATURES WILL HAVE FALLEN INTO THE LOWER 30S AND WITH A
NORTH WIND OF 8 MPH EXPECT WIND CHILLS IN THE LOWER 20S AS WE RING
IN THE NEW YEAR. OVERNIGHT LOWS WILL BOTTOM OUT IN THE LOWER TO
MIDDLE 20S COME THURSDAY MORNING.

THE COLD HIGH PRESSURE SYSTEM WILL BE DIRECTLY OVER CENTRAL NC
NEW YEARS DAY AS RESULTING IN CHILLY DAYTIME HIGHS BUT CALM WINDS.
FORECAST THICKNESSES FOR THURSDAY HAVE FALLEN A LITTLE WITH THE
LATEST RUN SO WILL DROP AFTERNOON HIGHS A FEW DEGREES ON THURSDAY
GOING ON THE COLD SIDE OF GUIDANCE. HIGH TEMPERATURES TO STRUGGLE
TO REACH THE 40S ACROSS THE NORTH...WITH LOWER 40S IN MOST
LOCATION. A FEW PLACES IN THE SOUTH MAY BE ABLE TO SNEAK INTO THE
MOD 40S. SKIES WILL REMAIN MOSTLY CLEAR THURSDAY WITH JUST A FEW
PATCHY HIGH CLOUDS POSSIBLE.

THURSDAY NIGHT WILL BE CONTINUED COLD AND DRY AS THE HIGH PRESSURE
SYSTEMS SLOWLY MOVES OFFSHORE. OVERNIGHT LOWS WILL AGAIN FALL INTO
THE 20S BUT SHOULD BE A FEW DEGREES WARMER THAT NEW YEARS MORNING.
WILL STAY ON THE COLD SIDE OF GUIDANCE IN THE MID TO UPPER 20S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 100 PM TUESDAY...

ZONAL FLOW ALOFT THAT HAS COVERED THE U.S. FOR THE PAST WEEK OR SO
WILL DEVELOP INTO A SPLIT FLOW PATTERN AT THE BEGINNING OF THIS
PERIOD AS A PIECE OF ENERGY DIVES SE INTO THE DESERT SW BY SUNDAY
MORNING. THIS WILL EVENTUALLY LEAD TO A COMPLEX WEATHER PATTERN FOR
CENTRAL NC BY LATE MONDAY INTO TUESDAY.

SATURDAY INTO SUNDAY...SURFACE HIGH WILL BUILD INTO CENTRAL NC FROM
THE GREAT LAKES REGION SATURDAY AND SETTLE OVERHEAD ON SUNDAY. THIS
WEATHER SYSTEM WILL PROVIDE US WITH DRY AND SEASONABLY COOL
CONDITIONS.

SUNDAY NIGHT INTO MONDAY...AS HIGH MOVES OFFSHORE SUNDAY
NIGHT...ANOTHER FRONT ASSOCIATED WITH A S/W CROSSING THE GREAT LAKES
INTO NEW ENGLAND WILL DRIFT INTO THE REGION AND STALL NEAR OR SOUTH
OF OUR AREA MONDAY. THE SURFACE HIGH BUILDING IN BEHIND THIS FRONT
APPEARS TO BE MODIFIED POLAR IN CHARACTER. THIS HAS THE POTENTIAL TO
SEND A SHALLOW COLD AIR MASS INTO THE REGION MONDAY OR MONDAY NIGHT.

TUESDAY...MEDIUM RANGE GUIDANCE SUGGEST THE POTENTIAL FOR A COMPLEX
WEATHER SCENARIO TO UNFOLD. GUIDANCE INDICATE SOUTHERN STREAM
SYSTEM LIFTING EAST OUT OF THE SOUTHERN PLAINS/TX. THIS WILL INDUCE
CYCLOGENESIS IN VICINITY OF THE WESTERN GULF MONDAY NIGHT WITH
SURFACE LOW TRACKING INTO THE LOWER MS VALLEY/TN VALLEY TUESDAY.
00Z/30TH ECMWF DEPICTS A MILLER A SCENARIO...A DOMINATE LOW
TRACKING WEST OF THE MOUNTAINS. GFS...ON THE OTHER HAND...DEPICTS A
MILLER B SCENARIO WITH A SECONDARY LOW FORMING ALONG THE STALLED
FRONT TUESDAY OVER THE SE U.S. COAST...TRACKING NE ALONG THE
CAROLINA COAST TUESDAY NIGHT. DEPENDING UPON THE DEPTH/DEGREE OF
COLD AIR NEAR THE SURFACE...THE GFS SCENARIO WOULD HAVE SOME P-TYPE
IMPLICATIONS FOR THE PIEDMONT COUNTIES TUESDAY. DID NOTE THAT PARENT
SURFACE HIGH OVER NEW ENGLAND TUESDAY RELATIVELY WEAK AT AROUND
1025MB. A STRONGER HIGH WOULD HEIGHTEN AWARENESS TO POTENTIAL P-TYPE
CONCERNS.

SINCE THIS IS SO FAR OUT IN TIME AND TIMING ADJUSTMENTS ARE LIKELY
TO OCCUR...WILL KEEP POPS IN THE SLIGHT CHANCE CATEGORY FOR MONDAY
NIGHT/TUESDAY.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
AS OF 1230 AM WEDNESDAY...

SKC VFR CONDITIONS ARE EXPECTED THROUGH THE 24-HOUR TAF PERIOD. THE
WIND WILL PRESENT AN INCREASINGLY SIGNIFICANT AVIATION HAZARD EARLY
THIS MORNING IN THE FORM OF LOW LEVEL WIND SHEAR...AND LATER THIS
MORNING THROUGH THE AFTERNOON HOURS IN THE FORM OF VERY GUSTY
NORTHWESTERLY SURFACE WINDS.

A LOW PRESSURE CENTER CURRENTLY LOCATED IN OHIO WILL FURTHER
STRENGTHEN AS IT MOVES QUICKLY EAST THIS MORNING...THEN BOMB (24
MB/24 HR INTENSIFICATION) OFF THE NEW ENGLAND COAST LATER TODAY AND
TONIGHT. AN ATTENDANT STRONG COLD FRONT IS FORECAST TO SWEEP
EASTWARD ACROSS CENTRAL NC LATER THIS MORNING.

THE STRENGTH OF THE LLJ ACROSS THE AREA THIS MORNING (40-45 KT AT 2
KFT) WARRANTS A FORECAST OF LLWS AT CENTRAL NC TERMINALS THROUGH
12-13Z THIS MORNING. EXPECT THE LLJ TO MIX OUT WITH DIURNAL HEATING
AND END THE THREAT OF LLWS BY MID MORNING. HOWEVER...THE STRONG
PRESSURE GRADIENT AND MSLP RISES ASSOCIATED WITH THE DEPARTING SFC
LOW COMBINED WITH TURBULENT MIXING OF STRONGER WINDS ALOFT WILL
PROMOTE THE DEVELOPMENT OF SUSTAINED NWRLY SFC WINDS IN THE 20 TO
25 KNOT RANGE...WITH FREQUENT (OCCASIONAL) GUSTS BETWEEN 30 AND 40
KNOTS.

LOOKING AHEAD...THE GUSTY NWRLY WINDS WILL GRADUALLY SUBSIDE TO 10
KTS OR LESS BY MIDNIGHT OR SO THU MORNING. VFR CONDITIONS WILL
PERSIST UNTIL EARLY FRI AS SURFACE HIGH CRESTS OVERHEAD THU AND
SLIDES OFFSHORE THU NIGHT. THE RETURN FLOW AROUND THE DEPARTING SFC
HIGH AND AHEAD OF AN APPROACHING POTENT STORM SYSTEM FROM THE WEST
WILL INCREASE THE THREAT OF MVFR/IFR CEILINGS AND A CHANCE OF RAIN
FOR FRIDAY. VFR CONDITIONS ARE THEN EXPECTED BY FRIDAY EVENING
THROUGH THE WEEKEND AS HIGH PRESSURE AGAIN BUILDS OVERHEAD.

&&

.FIRE WEATHER...
AS OF 200 AM WEDNESDAY...

PER COORDINATION WITH THE NORTH CAROLINA FOREST SERVICE... AN
INCREASED FIRE STATEMENT HAS BEEN ISSUED FOR WEDNESDAY.

A LOW PRESSURE CENTER NEAR CHICAGO THIS EVENING IS FORECAST TO
STRENGTHEN ACROSS THE OHIO VALLEY TONIGHT... THEN BOMB (24 MB/24
HR INTENSIFICATION) OFF THE NEW ENGLAND COAST WEDNESDAY AND
WEDNESDAY NIGHT. AN ATTENDANT COLD FRONT IS FORECAST TO SWEEP
EASTWARD ACROSS CENTRAL NC WEDNESDAY MORNING.

THE ASSOCIATED TIGHTENING PRESSURE GRADIENT... 5-10 MB/6 HR
PRESSURE RISES... AND STRONG COLD AIR ADVECTION -- WHICH WILL
PROMOTE DEEP MIXING... LARGE SCALE SUBSIDENCE... AND ASSOCIATED
INCREASED TURBULENT DOWNWARD MOMENTUM TRANSPORT -- IN THE WAKE OF
THE COLD FRONT WILL PROMOTE WINDY CONDITIONS ACROSS CENTRAL NC
WEDNESDAY. SUSTAINED NORTHWESTERLY SURFACE WINDS IN THE 20 TO 25
MPH RANGE... WITH FREQUENT GUSTS BETWEEN 30 AND 35 MPH AND
OCCASIONAL GUSTS BETWEEN 35 AND 40 MPH ARE LIKELY.

IN ADDITION TO THE STRONG NORTHWESTERLY WINDS... THE COMBINATION
OF DRY ADVECTION AND DOWNSLOPE COMPRESSIONAL DRYING BEHIND THE
COLD FRONT WILL SEND DEWPOINTS INTO THE TEENS (WITH SOME SINGLE
DIGITS POSSIBLE IN THE WESTERN PIEDMONT) BY AFTERNOON. ASSOCIATED
MINIMUM RELATIVE HUMIDITY LEVELS ARE FORECAST TO FALL INTO THE 25
TO 30 PERCENT RANGE. THE DRYNESS OF THE ATMOSPHERE WEDNESDAY WILL
DRAMATICALLY DRY OUT FINE FUEL MOISTURE - A PROCESS WHICH ALREADY
BEGAN IN EARNEST AS RHS FELL INTO THE TEENS TO 20S ON TUESDAY.
THE LOW HUMIDITY... DRYING FUEL MOISTURE... AND STRONG GUSTY NW
WINDS WILL PRODUCE RAPID FIRE SPREAD... AND BURNING IS THEREFORE
STRONGLY DISCOURAGED ON WEDNESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR NCZ007>011-021>028-038>043-073>077-083-084.

&&

SYNOPSIS...JO
NEAR TERM...JO
SHORT TERM...JO
LONG TERM...WSS
AVIATION...VINCENT
Hazardous weather outlook, Dec 30, 5:05 PM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EST TUE DEC 30 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-311100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
505 PM EST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG GUSTY WINDS AS HIGH AS 35 TO 40 MPH ARE POSSIBLE LATE
WEDNESDAY MORNING INTO WEDNESDAY AFTERNOON. WINDS OF THIS MAGNITUDE
COULD RESULT IN A FEW DOWNED TREE LIMBS AND MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

THE STRONG WINDS WILL ALSO COMBINE WITH LOWERING RELATIVE HUMIDITY
VALUES TO CREATE AN INCREASED FIRE DANGER ACROSS CENTRAL NORTH
CAROLINA WEDNESDAY AFTERNOON. BURNING IS NOT RECOMMENDED DUE TO
THE GUSTY WINDS AND RAPIDLY DRYING FUELS.

JFB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 11:37 AM ESTRed Flag WarningRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more6 hr

Nearby

Wind Advisories in North Carolina, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.